Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Abacavir Hypersensitivity Reaction

Here's a taste of what TheBody.com has to offer on this topic:
Articles
TheBodyPRO.com

Can HLA-B*5701 Testing Help Avoid Abacavir Hypersensitivity Reaction?

Retrospective analyses of abacavir (ABC, Ziagen)-treated individuals who have experienced hypersensitivity reaction (HSR) have suggested that the majority of these abacavir-related events, at least in white and Thai persons, occur in the presence of... Read more »
Henry J. Kaiser Family Foundation

FDA to Recommend That Doctors Conduct Genetic Screening Before Prescribing Antiretroviral Abacavir to Reduce Allergic Reactions

FDA on Thursday is expected to issue an advisory that urges physicians to conduct genetic testing before prescribing GlaxoSmithKline 's antiretroviral drug abacavir to reduce allergic reactions in people taking the drug, the New York Times ... Read more »
Tibotec Therapeutics

HIV/AIDS Update -- New Intelence Labeling: Severe Skin and Hypersensitivity Reactions

Dear Healthcare Professional: Tibotec Therapeutics , in cooperation with the U.S. Food and Drug Administration, would like to inform you of an important safety update to the Severe Skin Reactions WARNINGS AND PRECAUTIONS section (5.1) of the... Read more »
Ask the Experts

abacavir hypersensitivity

I began my hiv treatment of abacavir, 3tc and efv and by the end of 6 weeks of treatment developed a rash, gastrointestinal problems and severe achiness, my doctor determined I was hypersensitive to the abacavir and discontinued all treatment until...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
Hypersensitivity reaction to abacavir generally develops over the first 1-4 weeks of use-unusual to develop after 6 weeks. Generally only occur in persons positive for HLA B5701 gene haplotype (as that checked for). I am not aware of prednisone... Read more »

Abacavir Hypersensitivity

Dear Dr. Henry - I've been on cocktails containing abacavir since 1998. The one I'm on now is abacavir, d4t, agenerase and norvir. I started it almost 6 months ago. I must admit that I've taken a couple "drug holidays"...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
The risk for abacavir hypersensitivity is low (yet still exists) when abacavir is stopped and started at times when there are no symptoms suggestive of the hypersensitivity reaction. If symptoms clearly worsen with each dose then the drug must be... Read more »

Abacavir hypersensitivity?

I've been taking Trizivir and Sustiva for 2 weeks now, but a severe measles-like rash has formed all over the body, starting from the face down to the legs. My doctor thinks it could be Sustiva-related, but I'm worried and think that it...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
Starting Sustiva and abacavir together at the same time not infrequently leads to your dilemma. The Sustiva rash is usually self-limited. Abacavir hypersensitivity has the following features:fever (greater than 100.9 F or 38.3 C)nausea, vomiting,... Read more »

Abacavir Hypersensitivity - URGENT

I live in Thailand and was recently hospitalised with a severe blood clot and a case of rather bad anemia. My HIV doc took me off Combivir and they gave me a 4 unit blood transfusion. All OK there now. I started on Abacavir 4 weeks ago while in...
Gerald Pierone, M.D.

Response from Gerald Pierone, M.D.

AIDS Research and Treatment Center of the Treasure Coast
Unfortunately this forum is not well suited for urgent answers due to a backlog of questions so you probably have already made the decision about what to do with the abacavir (Ziagen). Ziagen can sometimes be a challenging agent to use because of... Read more »
Connect With Others

Abacavir - Hypersensitivity - EPZICOM

Posted by Survivor, 2 Replies
David, I read your Email and brought the PDF forward. Dr. Ben was very watchful when I initially got started and had follow up calls to me regarding any problems if in deed I was blinded on the Abacavir. Either I am on it and am fine or I am not... Read more »

allergic reactions

Posted by TRex, 2 Replies
Has anyone who is HIV positive had a lot of allergic reactiosn to antibiotics? I had two allergic reactions (the Bactrim one was the one who made me ask for the HIV test).the other one is Keflex. I am on Augmentin now and woke up with another... Read more »

Abacavir,viramune,viread

Posted by Anonymous, 2 Replies
I'm on day 4 of my new combo Abacavir,viramune,viread, epivir and it totally sucks. I feel lousy all of the time. Is this typical when starting this combo? This is my 4th combo since diagnosis...

Read more »

AbacavirLamivudine to treat HIV infection.

Posted by jenniferdraper
AbacavirLamivudine is used to treat HIV infection. This combination medication is used with other medications. It belongs to a class of drugs known as nucleoside reverse transcriptase inhibitors. Read more »